Sign inSubmit
ArticleArticle metrics
Research Article · Free to read · Published 31 August 2008

Heuristic Algorithm in Optimal Discrete Structural Designs

Alongkorn Lamom, Thaksin Thepchatri & Wanchai Rivepiboon

American Journal of Applied Sciences, Volume 5, Issue 8, pp. 943–951 · doi.org/10.3844/ajassp.2008.943.951

7,345 accesses4,755 downloads2 citations (Crossref)Journal metrics
Cite Check for updates

Abstract

This study proposes a Heuristic Algorithm for Material Size Selection (HAMSS). It is developed to handle discrete structural optimization problems. The proposed algorithm (HAMSS), Simulated Annealing Algorithm (SA) and the conventional design algorithm obtained from a structural steel design software are studied with three selected examples. The HAMSS, in fact, is the adaptation from the traditional SA. Although the SA is one of the easiest optimization algorithms available, a huge number of function evaluations deter its use in structural optimizations. To obtain the optimum answers by the SA, possible answers are first generated randomly. Many of these possible answers are rejected because they do not pass the constraints. To effectively handle this problem, the behavior of optimal structural design problems is incorporated into the algorithm. The new proposed algorithm is called the HAMSS. The efficiency comparison between the SA and the HAMSS is illustrated in term of number of finite element analysis cycles. Results from the study show that HAMSS can significantly reduce the number of structural analysis cycles while the optimized efficiency is not different.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2008 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Lamom, A., Thepchatri, T. & Rivepiboon, W. (2008). Heuristic Algorithm in Optimal Discrete Structural Designs. American Journal of Applied Sciences, 5(8), 943–951. https://doi.org/10.3844/ajassp.2008.943.951

Licence
© Science Publications
Issue
Volume 5, Issue 8
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
Heuristic Algorithm in Optimal Discrete Structural DesignsAmerican Journal of Applied Sciences · Volume 5, Issue 8 · pp. 943–951 · © Science PublicationsDownload